HISTORY OF PSYCHOPHARMAOLOGY
22. Thioridazine: Cardiac conductance changes
Thioridazine, a piperidyl phenothiazine with relatively strong anticholinergic effects was introduced by Sandoz towards the end of the 1950s. In spite of lack of parenteral formulation and a warning to physicians that it can cause pigmentary retinopathy, thioridazine had become one of the most popular phenothiazines in the eraly 1960s. It produced markedly less extrapyramidal signs than most of the other neuroleptics and had no mood depressant effect. There were some indications for therapeutic effects with thioridazine in agitated depression and especially in involutional melancholia. In 1963, Kelly, Fay and Laverty reported cardiac conductance changes with thioridazine and death in two cases. In a series of subsequent studies, conducted by several groups of investigators independently, it was demonstrated that the cardiac conductance changes (prolongation of Q-T interval) with thioridazine, were dose-related and reversible with discontinuation of drug administration if detected early. It was also shown that with continued treatment, thioridazine can cause ventricular tachycardia and fatal ventricular fibrillation. A summary of findings on the cardiac effects of thioridazine conducted at Hopital des Laurentides in L’Annonciation, Quebec, Canada, was presented in the CINP Congress in Birmingham, England, in 1964, and the available information on the cardiac effects of thioridazine and other psychotropic drugs were reviewed and discussed in a specially organized symposium of the Quebec Psychopharmacological Research Association, in 1965. In the late 1990s, at the request of the FDA in the USA, and HPB inCanada, Novartis, the distributor of thioridazine, issued warnings to physicians about the cardiac effects of the drug.